Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

July 10, 2018Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Jul 10, 2018, 3:50 PM EDT for Jefferson County, New York. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2018, 3:50 PM EDT (19:50 UTC)
Expired
Jul 10, 2018, 4:15 PM EDT
In force
25 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 57 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:56 PM EDTTSTM WND DMG3 Ssw Cape Vincent, NYTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

843 
WWUS81 KBUF 101950
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
350 PM EDT TUE JUL 10 2018

NYZ007-102015-
Jefferson-
350 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

At 348 PM EDT, a strong thunderstorm was located 10 miles west of
Cedar Point State Park, or 27 miles northwest of Watertown, moving
east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Watertown, Dexter, Glen Park, Cedar Point State Park, Adams Center,
Sackets Harbor, Brownville, Cape Vincent, Chaumont and Three Mile
Bay.

This includes Interstate 81 between exits 43 and 48.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4417 7581 4386 7596 4401 7636 4402 7636
      4405 7642 4410 7643 4414 7635 4420 7631
      4420 7624 4422 7619
TIME...MOT...LOC 1948Z 284DEG 21KT 4416 7640 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 10, 3:12 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 10, 3:12 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
312 PM EDT Tue Jul 10 2018

.SYNOPSIS...
Isolated showers and thunderstorms will move through the North
Country along a weak cold frontal boundary through mid-afternoon.
Otherwise, high pressure builds in across the region tonight through
Friday bringing a prolonged stretch of dry mid-summer conditions.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A weakly forced secondary cold front is crossing the North Country
late this afternoon with a few isolated to widely scattered showers
and thunderstorms. The lake shadow developing downwind of Lake
Ontario should keep any stronger storms east of the forecast area
into the Adirondacks through the afternoon. Otherwise drier
northwesterly flow is in place across WNY as high pressure is
starting to build, keeping it dry and warm with afternoon high
temperatures well into the 80s.

High pressure will build into the Great Lakes tonight and Wednesday
resulting in dry conditions. Mid-level clouds may increase late
tonight as a trailing shortwave trough moves across the forecast
area. Low temperatures in the 50s expected tonight. Temperatures
will run a fair bit cooler Wednesday behind the front, with low dew
points into the 40s and highs in the 70s to near 80.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
For Wednesday night and Thursday a broad ridge of high pressure
centered across southern Ontario will drift eastward into Quebec.
This will ridge into the lower Great Lakes which will maintain dry
weather. A light northerly gradient flow along the back of a weak
upper level trough across New England will be enhanced by the lake
breeze Thursday afternoon. Highs on Thursday will average in the
upper 70s to lower 80s, with the cooler temperatures across higher
terrain and just south of lakeshores.

This high will move into the Canadian Maritimes on Friday. Meanwhile
a shortwave will approach the Great Lakes region with a weak
associated cold frontal boundary reaching southern Ontario province
late Friday, wash out as it moves across our region Friday night
into Saturday. Model consensus is in fairly good agreement, with
showers and thunderstorms probably holding off until Friday night,
and then dropping southward with the front on Saturday. Showers
should be scattered in nature with both the front and driving
shortwave weak.

Temperatures will remain slightly above normal for Friday and
Saturday with highs in the lower to mid 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
An upper level ridge will build back across the region Saturday
night through Sunday night. This will result in mainly dry weather,
with high temperatures climbing into the 80s, and possibly around
90F across the lake plains and Genesee Valley on Sunday. It will
also become more humid with dew points rising into the mid to upper
60s by Sunday.

Model consensus brings a cold front across the region Monday night,
as a shortwave digs into central Canada. This front appears to be
fairly strong, and will bring the next good chance for showers and
thunderstorms late Monday into Tuesday. The timing appears
unfavorable with a nighttime frontal passage, but this could change
with future model runs.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Widespread VFR conditions will prevail today and tonight. A weak
cold front cross the North Country through mid-afternoon. This front
will possibly bring a shower or thunderstorm to ART, however it will
mainly be marked by some scattered mid-level clouds through early
afternoon, and wind shift to the northwest. High pressure will move
into the region tonight.

Outlook...

Wednesday through Friday...VFR.
Saturday...VFR except locally MVFR in showers/thunderstorms.

&&

.MARINE...
Northwesterly winds will spike up overnight tonight as high pressure
builds in behind a cold front, which will result in waves increasing
to 2-3 feet along the south shore of Lake Ontario. As high pressure
builds across the area Wednesday through the end of the work week,
expect a return to tranquil conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Church
NEAR TERM...Church
SHORT TERM...Apffel/TMA
LONG TERM...Apffel
AVIATION...Church
MARINE...Church
Hazardous weather outlook, Jul 10, 4:13 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
413 AM EDT Tue Jul 10 2018

NYZ001>008-010>014-019>021-085-110815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
413 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-110815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
413 AM EDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 10, 2:32 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
232 PM EDT TUE JUL 10 2018

NYZ007-101930-
Jefferson-
232 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...

At 232 PM EDT, a strong thunderstorm was located 15 miles northwest
of Cedar Point State Park, or 36 miles northwest of Watertown, moving
southeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Clayton, Herrings, Redwood, Kring
Point State Park, Wellesley Island State Park, Cedar Point State Park
and Black River.

This includes Interstate 81 between exits 49 and 52.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4440 7583 4439 7584 4422 7545 4411 7554
      4407 7548 4406 7550 4401 7550 4401 7555
      4397 7555 4397 7560 4395 7564 4420 7628
      4422 7619 4424 7617 4429 7615 4430 7610
      4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 1832Z 296DEG 35KT 4438 7636

Church
Special weather statement, Jul 10, 3:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
350 PM EDT TUE JUL 10 2018

NYZ007-102015-
Jefferson-
350 PM EDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

At 348 PM EDT, a strong thunderstorm was located 10 miles west of
Cedar Point State Park, or 27 miles northwest of Watertown, moving
east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Watertown, Dexter, Glen Park, Cedar Point State Park, Adams Center,
Sackets Harbor, Brownville, Cape Vincent, Chaumont and Three Mile
Bay.

This includes Interstate 81 between exits 43 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4417 7581 4386 7596 4401 7636 4402 7636
      4405 7642 4410 7643 4414 7635 4420 7631
      4420 7624 4422 7619
TIME...MOT...LOC 1948Z 284DEG 21KT 4416 7640

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:28 PM EDTSpecial Marine WarningBUF62 min
Jul 10, 2:32 PM EDTSpecial Weather StatementBUFJefferson58 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.